I suffer from a daily headache sine many years; not sure if it is primarily migraine or tension based, or a combination…
Triptans (now using Zomig or Maxalt) seem to be the only way to stop the pain, but perhaps by now it’s Medication Overuse Headache MOH?
If so, how long does it take to be “free” from the MOH headache?
I haven’t seen this figure confirmed somewhere, but does anyone of you know?
I have heard a week at least, but this figure may be false – since not “official”?
I have planned to get som kind of steroid temporarily, that can take away the pain for a few days – but for how long should I try to use the steroids – in order to be fairly certain I’m free from MOH?
Three doctors have now told me that 12+ Zomig 5mgs each month are not likely to be contributing to my migraines increasing. I have taken Triptans for 15years and had migraines for 50. I have read extensively on the subject and am convinced they are the cause of the increase. Having been really miserable with almost daily headache for several months I decided to go Cold Turkey last week. I spent all day yesterday experiencing at times quite terrifying pain,it took me all my courage not to give in and take the triptan. I am absolutely dreading having another day like yesterday, but am also desperately hoping that coming off the Zomig will work for me. I dont think that I could go too long if I didnt believe that it was going to get better as I really am exhausted with it. Also because of a strong family history of stroke I worry about the risk of taking a vaso-constrictor as I am now 63. Feel very isolated but also determined.
You’ve come to a wonderful community where we understand how you feel about migraine. Because migraine can make us feel exhausted, frustrated and isolated its important to have a support network – that’s what we are here for. 🙂
As much as we hate to disagree with doctors, it IS true that taking triptans more than two to three times a week can have an impact on our migraines. Here’s why – medication overuse headache, moh, can occur if we take migraine abortive medications such as triptans (like Zomig) or any kind of pain medication, whether it’s a prescription or over-the-counter, more than two to three times a week. If we have moh our migraines will be more difficult to treat and we can end up in a daily cycle of pain that is hard to break. We have information on moh in this link; https://migraine.com/blog/help-how-can-i-not-overuse-migraine-medications/.
I wonder if its time to see a doctor who has more current knowledge in migraine and headache disorders. Migraine and headache disorder specialists are experts in this area and are board certified in headache medicine. A general neurologist have a hard time being experts in one area because they treat so many conditions like multiple sclerosis, epilepsy, stroke, Parkinson’s and more. Let me share information on what’s so special about migraine and headache disorder specialists and then how to find one; https://migraine.com/blog/how-are-migraine-specialists-different/ and how to find one; https://migraine.com/blog/looking-for-a-migraine-special.
Hi Nancy, I have only taken one triptan in the last couple of weeks, it’s been hard but not as bad as I imagined and not as exhausting as having daily headaches or coping with the after effects of the drug. I am still taking a small amount of amitriptyline. I wish I hadn’t taken the one dose that I did, but I panicked. I am being ultra careful about diet. I’m not sure that even if I had the opportunity to see a migraine specialist (which I don’t due to location) that I would necessarily do so. I was persuaded into a total hysterectomy in the early nineties, which was going to cure me! At present I feel that I have control and I have done the research. Obviously it’s early days, but I’m more optimistic than I have been in a long time, I accept that I’m still going to get migraine attacks,but hopefully I can re establish a situation in a couple of months time where I can use the triptans sparingly and more effectively. Thanks for your support. Trish.
Hi Trish, I too discontinued Triptans after I read the side-effects. Have you tried massage? The most effective relief I have experienced is by getting regular massages, as often as I can afford to, by someone who understands cranial-sacral therapy. Other things that help me are drinking a lot of water and eating regular meals. Insomnia is a definite trigger, so I take a sleeping pill if I can’t fall or stay asleep. Good luck to you.
Thank you Laurence, it means a lot to know that someone else has made that decision and survived! To be honest I didn’t feel too hopeful yesterday, either about my resolve or my courage. My treatment options are restricted due to living on island with relatively small population and limited reciprocal health agreement with UK, but I will take your advice and thank you for kind concern.
Google Vagus nerve and migraine. I noticed that I always got not only nauseous but also experienced loose bowels with migraine, and it made me wonder what was going on. I found out that one of the most important nerves in the body is the vagus nerve, which runs from the brain through the entire abdomen, and it makes sense that this nerve is implicated. My next goal is to learn how to keep my vagus nerve from getting triggered.
Hello Everyone! I’m new to the blog and in day 2 of withdrawing from Maxalt. Have taken triptans daily for about 5 years, at least 1 per day. During the last few months 1 pill hasn’t effectively aborted the attack, so I have had to take 2 per day. Now, I firmly believe I’m in a MOH situation, and determined to break this vicious cycle. My daily headaches are one long black-out of pain, interposed with episodic attacks. I would rather go back to my “simple” episodic attacks than to continue taking the triptans. What was once a “miracle drug” for me, has now become my “enemy” so to speak. None of the meds my neurologists have prescribed over 20 years prophylactically have worked, and I believe that is due to MOH. First Fiornol, then triptans. I caved in this morning and took 1/2 pill after 2 days without any triptans and am feeling upset with myself. Haven’t been out of jammies during this time; am exhausted and fatigued to where I just sit all day. I’m 70 years old, got my first migraine at 20. Been at the daily battle for 35 years. Unfortunately my migraines “define” who I am and determine the kind of day I will have. I go back and forth feeling hopeful that I’m on the right track and fearful — how long with this take? What will work for me as a prophylactic? Etc. Anyway, thank you for “listening”!
Thank you for sharing your story with us and being part of the Migraine.com discussion forum – we’re glad you’re here!
Triptan overuse headache is an official diagnosis according to the International Headache Society’s International Classification of Headache Disorders, III or ICHD-III. I believe it can take several weeks, probably depending on how long the overuse has been going on, to resolve itself. We have more information on moh in this article; https://migraine.com/blog/help-how-can-i-not-overuse-migraine-medications/.
Here’s my moh story; I love coffee and a number of years ago unwittingly put myself into moh by drinking more than one cup of coffee every day. Caffeine is considered a drug, a stimulant and can throw some of us into moh pretty quickly. I stopped caffeine all at once which proved to be a mistake and was pretty ill for a few days. I realized quickly why I was sick, and began to slowly limit my caffeine intake. Sadly, one cup of coffee a day is all I can do. Some people however, find caffeine to be helpful with their migraine attacks.
I had the same problem as you described, and finally I discovered a medication that I decided to try out. The name is Sibelium, and It’s primarily used for reducing high blood pressure (I think)
I persuaded my doctor to prescribe it for me, and it has proven to make my migraine a lot better
Can’ t promise that it will help you, but at least perhaps you could give it a try
You must have patience and use it at least 5-6 weeks before giving up. For me it took 5 weeks until I noticed the improvment.
The best thing is – no side effects as far as I can tell
I realize that this medication isn’t available everywhere, but I hope you can find it